Wyoming, 2011

Debris Flow in Wyoming, April 18, 2011

April 18, 2011 · NWS RIW · 1 event in 1 county or zone

A rockslide on US Highway 14A east of Lovell in the Bighorn Mountains deposited at least 7,500 cubic yards of rock on the roadway. 4 and was witnessed and recorded by at least one person.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$237,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A rockslide on US Highway 14A east of Lovell in the Bighorn Mountains deposited at least 7,500 cubic yards of rock on the roadway. The slide occurred near milepost 73.4 and was witnessed and recorded by at least one person. The slide along with record snowpack kept the road closed beyond its typical Memorial Day opening. The cost of rock removal and road repair exceeded $200,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 18, 2:04 AM MST, 6 hours 56 minutes earlier.

Area forecast discussion, Apr 18, 2:04 AM MST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
304 AM MDT MON APR 18 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

ACTIVE ZONAL FLOW CONTINUES TO DOMINATE THE WEATHER. A POSSIBLE
BREAK IN THE PATTERN IS NOT EXPECTED UNTIL LATE IN THE WEEK WHEN
A LONG WAVE TROUGH ROTATES ON SHORE FROM THE PACIFIC...AMPLIFYING
THE FLOW FOR THE WEEKEND. UNTIL THEN...EXPECT SEVERAL SHORT WAVES
TO RIPPLE THROUGH IN THE FAST WESTERLY FLOW.

OROGRAPHICS ARE PLAYING A MAJOR ROLE IN WHERE THE HIGHLIGHTS ARE
BEING ISSUED. THE WESTERN MOUNTAINS WILL CONTINUE TO BE HIT BY WAVE
AFTER WAVE. THE SNOW WILL BE FAIRLY CONTINUOUS THROUGH THE SHORT
TERM IN THE WESTERN MOUNTAINS...WITH SOME ENHANCEMENT FROM TIME TO
TIME DUE TO THE ARRIVAL OF MORE FAVORABLE DYNAMICS. THE RIGHT
ENTRANCE REGION OF A 100+ KNOT JET WILL ENHANCE SNOWFALL IN THE WEST
TODAY. THE NEXT JET STREAK WILL ENTER THE PICTURE ON TUESDAY
MORNING...ONCE AGAIN ENHANCING SNOWFALL IN THE WEST WITH THE ARRIVAL
OF THE LEFT EXIT REGION.

PRECIPITATION WILL SPREAD EAST OF THE DIVIDE TODAY AS THE JET AND
MID LEVEL SHORT WAVE SHIFT EAST. A PREVIOUSLY STATIONARY FRONT
ACROSS EASTERN AND NORTHERN WYOMING WILL SAG SOUTH THROUGH THE DAY
AS A WEAK COLD FRONT...PROVIDING FURTHER ENCOURAGEMENT TO THE DEEP
PACIFIC MOISTURE TRAVELING ALONG WITH THE SHORT WAVE. AS A RESULT
THE MAIN AXIS OF PRECIP WILL SHIFT TO THE SOUTH ALONG THE FRONT AND
IN THE MOST FAVORABLE AREA OF JET DYNAMICS AND STRONGEST QG FORCING.

SNOW LEVELS WILL REMAIN GENERALLY ABOVE 7500 FEET THROUGH THE DAY
TODAY...EXCEPT IN THE NORTHEASTERN PORTIONS OF THE STATE WHERE THE
COLD AIR HAS ALREADY INFLITRATED...BUT WILL EVENTUALLY LOWER ACROSS
TEH REST OF THE STATE AS THE FRONT SAGS SOUTH...AND EVEN LOWER ON
TUESDAY AS THE BOTTOM OF THE NEXT SHORT WAVE TROUGH AXIS DIPS INTO
SOUTHERN WYOMING...DRAGGING COOLER CANADIAN AIR WITH IT.

ON TUESDAY THE MAIN AXIS OF PRECIPITATION WILL SHIFT TO THE NORTH
ALONG THE NEXT FRONT AND MID LEVEL CIRCULATION OVER SOUTHERN
MONTANA...THE ENHANCED AREA OF PRECIP WILL SAG SOUTH WITH THE COLD
FRONT INTO TUESDAY EVENING. SHORT WAVE RIDGING CLEARS THE AREA OUT
ON WEDNESDAY FROM WEST TO EAST AHEAD OF THE NEXT SYSTEM DUE TO
ARRIVE WEDNESDAY NIGHT.

INSTABILITY RETURNS TO THE REGION ON TUESDAY WITH THE ARRIVAL OF THE
JET AND A COLD POOL ALOFT. 7-9 DEG/KM LAPSE RATES WILL WASH OVER THE
AREA TUESDAY AFTERNOON LOCALLY ENHANCING RAIN AND SNOW AS BANDS FORM
OVER THE HIGHER ELEVATIONS AND STREAM ACROSS THE CENTRAL AND EASTERN
BASINS INTO THE EARLY EVENING.

.LONG TERM...THURSDAY THROUGH MONDAY

UNSETTLED WEATHER PATTERN CONTINUES IN THE EXTENDED PERIOD. GFS AND
ECMWF MODELS HAVE DIFFERENCES WHICH DO IMPACT THE POTENTIAL WEATHER
EAST OF THE CONTINENTAL DIVIDE FRIDAY THROUGH NEXT MONDAY. THE
THURSDAY WEATHER SYSTEM SHOULD BRING MORE RAIN AND SNOW TO THE WEST
THROUGH THURSDAY NIGHT. A CHANCE OF PRECIP IN THE CENTRAL AND EAST
ZONES THURS PM AND THURS NIGHT AS THE SYSTEM MOVES THROUGH WY. THE
GFS SENDS ANOTHER SYSTEM INTO WESTERN WY FRIDAY AND ACROSS THE STATE
FRIDAY NIGHT. THE ECMWF KEEPS THIS SYSTEM TO THE NORTH AND IT CLIPS
JUST THE FAR NORTH. WILL KEEP CHANCE OF PRECIP ALL AREAS UNTIL THIS
SYSTEM IS RESOLVED. THE ECMWF SENDS A WEAK WEATHER SYSTEM INTO
WESTERN WY SATURDAY WHILE THE GFS HOLDS OFF UNTIL SAT NIGHT. HAVE
MADE ADJUSTMENTS TO GOING FORECAST FOR A SLIGHT CHANCE OF PRECIP ALL
AREAS. THE GFS SENDS A TROUGH INTO THE ROCKIES FOR SUNDAY NIGHT AND
MONDAY WHILE THE ECMWF DIGS AN EVEN DEEPER TROUGH INTO THE ROCKIES
SUNDAY NIGHT AND MONDAY. HAVE TAKEN MIDDLE GROUND FOR NOW AND WILL
GO WITH BEST CHANCE OF PRECIP IN THE WEST AND LESS CHANCE IN THE
CENTRAL AND EAST. WILL SEE HOW THE MODELS LOOK TONIGHT. TEMPS A REAL
CHALLENGE IN THE EXTENDED DUE TO THE STORM TRACKS AND THE COLD FRONT
IMPACTS. OVERALL...SEASONAL TO SLIGHTLY BELOW NORMAL HIGH TEMPS AND
SEASONAL TO SLIGHTLY MILDER LOWS EXPECTED IN THE EXTENDED.

&&

.AVIATION...

A COMPLEX AND INCLEMENT WEATHER PATTERN WILL PREVAIL THROUGH 12Z
TUESDAY.  A DISTURBANCE AND SOME UPPER LEVEL SUPPORT WILL RESULT IN
WIDESPREAD PRECIPITATION ACROSS SOUTHWEST AND SOUTHERN WYOMING
THROUGH ABOUT 18Z...WITH MVFR/IFR CONDITIONS LIKELY.  AT THE SAME
TIME A QUASI-STATIONARY FRONT WILL RESULT IN MVFR/IFR CEILINGS ALONG
WITH SOME LIGHT PRECIPITATION OVER NORTHERN WYOMING THIS MORNING.
CONDITIONS ARE EXPECTED TO SLIGHTLY IMPROVE DURING THE
AFTERNOON...BUT SCATTERED TO LOCALLY NUMEROUS SHOWERS ARE STILL
EXPECTED. A SECONDARY COLD FRONT IS EXPECTED TO BEGIN PUSHING ACROSS
THE AREA LATE THIS AFTERNOON AND TONIGHT...RESULTING IN LOW CEILINGS
RETURNING TO NORTHERN WYOMING...AND PROBABLY SPREADING SOUTH INTO
THE CENTRAL BASINS TONIGHT.  MOUNTAINS WILL BE OBSCURED MUCH OF THE
TIME.

&&

.FIRE WEATHER...

FIRE DANGER WILL BE LOW DUE TO THE ACTIVE WEATHER PATTERN. MOST OF
THE STATE WILL HAVE WETTING RAINS AND/OR ACCUMULATING SNOW OVER THE
NEXT COUPLE OF DAYS...SOME AREAS WILL HAVE CONTINUOUS PRECIP THROUGH
MID WEEK. WINDS WILL BE LIGHT TO MODERATE AT TIMES. MOST DOWNSLOPING
WILL BE OVERCOME BY DYNAMICS TODAY AND TUESDAY. SHORT WAVE RIDGING
WILL RETURN ON WEDNESDAY AND PROVIDE A BRIEF PERIOD OF WARMING AND
DRYING AHEAD OF THE NEXT WAVE DUE TO ARRIVE ON WEDNESDAY NIGHT.

&&

.HYDROLOGY...

THE MILD TEMPERATURES AND RELATIVELY LOW SNOW LEVELS WILL HOLD OFF
SPRING FLOODING CONCERNS FOR AT LEAST ANOTHER WEEK. THE RELENTLESS
SHORT WAVES PASSING THROUGH COULD POTENTIALLY ADD QUITE A BIT OF
WATER TO AN ALREADY LOADED SYSTEM. HOWEVER...MOST RIVERS ARE STILL
PRETTY LOW AND SHOULD BE ABLE TO HANDLE THE ADDITIONAL MOISTURE
ESPECIALLY SINCE THE MOUNTAIN SNOW PACK WILL REMAIN LARGELY INTACT
ACROSS THE STATE.

THAT SAID...SOME EXCESS RUNOFF FROM RECENT RAINFALL AND SNOWMELT IN
NORTHERN UTAH AND SOUTHERN IDAHO WILL FLOW INTO THE BEAR RIVER
POSSIBLY BRINGING SOME AREAS NEAR BANKFULL IN SOUTHERN LINCOLN
COUNTY SOUTH OF COKEVILLE TODAY...NO IMPACTS ARE EXPECTED BUT THOSE
WITH INTERESTS NEAR THE RIVER ARE ENCOURAGED TO MONITOR WATER LEVELS
CLOSELY THROUGH TUESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING WYZ001-002-012-014-024.

&&

SHORT TERM...ALLEN
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Apr 18, 3:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT MON APR 18 2011

WYZ001>020-022>030-191200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT MON APR 18 2011

...WINTER WEATHER ADVISORY FOR THE WESTERN WYOMING MOUNTAINS THROUGH
6 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW...MODERATE TO HEAVY AT TIMES...WILL OCCUR IN THE WESTERN
MOUNTAINS TODAY. UP TO A NEW FOOT OF SNOW IS FORECAST IN THESE AREAS.

A RAIN AND SNOW MIX IS EXPECTED IN WESTERN VALLEYS TODAY. RAIN...WITH
MORNING SNOW AT TIMES...WILL OCCUR ACROSS THE SOUTH TODAY. EXPECT WET
ROADS IN THESE AREAS WITH SLICK SPOTS.

MOST RIVERS ARE STILL FAR FROM BANKFULL BUT THE ADDITIONAL RAIN
WILL INCREASE THE FLOW IN SOME SMALL RIVERS AND STREAMS...ESPECIALLY
ACROSS SOUTHWEST...AND IN PARTICULAR...ALONG THE BEAR RIVER IN
SOUTHERN LINCOLN COUNTY. THOSE WITH INTERESTS ALONG THE BEAR RIVER
SOUTH OF COKEVILLE SHOULD BE AWARE OF RISING WATER LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE ACROSS THE WESTERN MOUNTAINS TUESDAY WITH
SIGNIFICANT ACCUMULATION POSSIBLE. THEN ANOTHER ROUND OF RAIN AND
MOUNTAIN SNOW IS FORECAST FOR THE WEST WEDNESDAY NIGHT AND
THURSDAY. STAY  TUNED FOR UPDATES ON THESE STORM SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND RAIN AMOUNTS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Apr 18, 8:32 AM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
932 AM MDT MON APR 18 2011

WYZ030-181700-
EAST SWEETWATER COUNTY-
932 AM MDT MON APR 18 2011

OCCASIONAL RAIN...SNOW AND EVEN LOCALIZED FREEZING RAIN WILL MAKE
FOR SOME SLICK TRAVEL ACROSS FAR EASTERN SWEETWATER COUNTY THIS
MORNING. TRAVELLERS ON INTERSTATE 80 AND OTHER AREA ROADWAYS IN
EASTERN SWEETWATER COUNTY SHOULD SLOW DOWN AND BE PREPARED FOR
RAPIDLY CHANGING CONDITIONS. THE AREA AROUND CONTINENTAL DIVIDE
SHOWED THE HIGHEST POTENTIAL FOR LOCALIZED FREEZING RAIN. COLD RAIN
AND SNOW WILL CONTINUE THROUGHOUT THE DAY WITH LOCALIZED FREEZING
RAIN THROUGH NOON.

SKRBAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Bighorn Mountains West

When
April 18, 9:00 AM MST
Where
Bighorn Mountains West forecast zone
Property damage
$237,000
Reported by
Department of Highways
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316575.